antibiotics v cirhossis

Hi, Ive got portal hypertension and cirhossis - waiting for a doppler scan on 21st but Ive just finished a course of co-amoxiclav (1500mg per day for 7 days). Ive put on 7lb in one week which I know is fluid and my stomach very swollen. Does the liver react badly to antibiotics and if so, will the swelling reduce now Ive finished the course. Had the antibiotics for severe boils and they havent really worked.

Any advice greatly appreciated

thanks

jules

10 Replies

oldestnewest
  • Hi my husband has to have his stomach drained every two weeks 6 to 12 litres at a time we are trying to find an alternative good luck let us know how you get on.

    Carol

  • Have they mentioned the 'Tipps' procedure to you yet? My specialist just brought that up last month. It's a short operation where they bypass the liver, and put in a mesh piece that, if takes, tops the needs for drains. I have information on it that my drain specialist emailed me. If you would like a copy, please message me and I'll send it over. It can have complications, and I have the info on that also.

    Xx

    Kimberly

    Ps. I'm getting drained every 10 days, so I know how tiring that whole cycle is..ug!

  • Please send me details although they have said any op would not be good for him thanks

  • Please message me your email, as it's a PDF file that my specialist emailed me. I can't upload it here.

    Thanks! Xxxx

    Kimberly

  • cphoenix2009@hotmail.co.uk

  • Hi there!

    Well, I've had no issue with antibiotics..in fact I take them daily now in order to prevent infection in the fluid I get. I'm not positive, because you did not say ascites, but, if you have ascites, then no, antibiotics don't help with that, except to get rid of infection or ward it off. I go in every 10 days for a fluid drain. They take blood work each time, which determines how much they can take. As my health is deteriorating they can no longer take 18 liters every three weeks or 21. Now, because of low proteins and my electrolytes being off, the most they take is 14. They also, each time, will take a sample of the fluid for testing right there, in order to make sure there is no infection.

    Putting on weight like that if you have cirhossis which gives you ascites is normal. It can be quite painful. I know mine is and I am on pain medication for it. Also, soft pillows on either side of abdomen to cushion is very helpful. Don't drink a lot of fluids and definitely stay away from sodium, as this makes it worse.

    Ascites results in your other organs excreting fluid into the abdomen, because the liver is not doing its job properly. That cause all the other extra fluid in the body to head towards the same place. My spleen is also twice the normal size as it works overtime to try and compensate for the liver, by making red blood cells. (All of this is what my specialists as Addenbrookes told me)

    I hope this is not repetitive info you have aready..lol..I just know, that for me, the more info I have, the less powerless I feel.

    Have you spoken to your doctor about ascites yet?

    I know they won't start draining you till they reach a certain point. But it does offer great relief.

    Normally, they have you take spironolacton and fluid pills before they resort to draining. For me, the pills just stopped working after 2 years or so.

    Hope some of this info helps. Feel free to message me if I can help further..I'm not a doctor, but I do understand the fluid.

    Cheering you on

    Kimberly

  • Sorry to hear about this...I have just started to develope boils...started under my arm last year...now keep recurring and are spreading around to my back...I really do not want to take anti-biotics as am SURE that do not do the liver any good (I have AIH)...my liver was first diagnosed after a long course of anti biotics for a sting that went nasty in June last year...and I really don't want high doses again, as you said they have not really helped your boils...there must be a natural way to deal with these boils? ( Docs say mone have started due to steroids) Last year I had a boil on my face above my lip....went to A & E to get it drained and they would not let me leave the hosp without a script for anti biotics....I asked if he could just burst and drain it (which he eventually did) but said it may scar...to which I replied 'I would rather have a hole in my face and my liver still functioning!!!' It did not scar and I did not take the antibiotcs!!! But now they seem to be coming under my arms/back 😣Hoping your liver has not suffered to much and am now searching the met madly for a natural remedy for boils 😷x

  • Hi, sorry to hear about your problems too. There is a cream over the counter which is an old fashioned remedy which is called Magnesium Sulphate paste. My GP said it was an old fashioned remedy. It brings the poison to the surface and encourages the gunge to come out. I tried it and it did work but the latest situation was more serious than a boil and now Ive been referred to a surgeon as where it is I can have an epidural as a general aneasthetic has been ruled out due to my liver. I just wonder why I get them like you probably do too. Its not due to poor hygiene, mine just appear and they are agonising due to where they are situated. Im like you, they are a damn painful nuisance. I take your advice and go with my intuition about no more antibiotics

    best wishes

    julie

  • You can take anti-biopics when necessary with liver disease. I have several times. I have cirrhosis and as cites, portal hypertension etc. If you are putting on fluid you really need to reduce salt intake to the minimum and take diuretics. Good luck.

  • Hi, thanks for that. Ive been on 50mg spironolactone and 40mg furisemide diuretics since 2010, but living on my own and being vegetarian my salt intake with so called healthy ready meals is increased as veggie meals tend to be high on the salt content which really annoys me. Also, Ive started to reduce my fluid intake as I was drinking up to 4 litres of water a day. I was hospitalised a number of years ago before my liver failed for fluid addiction and my electrolytes were dangerously affected. Need to re think my diet. I had liver pain after the antibiotics weeks course also, but today I feel a bit better.

    Nice to hear from you and hope you keep well

    julie

You may also like...